I am a 24 year old female, and have a myriad of nearly debilitating symptoms that do not show up in lab work. They include extreme fatigue, extreme hip joint pain, moderate hair loss, becoming suddenly very hot and shivering at the same time, or suddenly very cold, back and forth, a crazy rash on my stomach, and a very rare type of tachycardia called inappropriate sinus node tachycardia amongst many other symptoms, I won't list them all here. All of my lab work, thyroid labs etc are normal.
What is not normal is a 1/2" nodule on my thyroid. My doctor(endocrinologist) believes this MAY be the cause of all my problems, due to the fact that he cannot find anything abnormal in my lab work. I only got to speak to the nurse today and couldn't get much information out of her, but what I was told is that he wants to shrink the nodule using synthroid, and see me in 6 weeks.
My first concern is whether synthroid will actually shrink the nodule. I googled and found that the thyroid (association?), advises against this currently, and says it does not work. Does it? Or is it effective in only a few cases? I do not want to have to feel even worse and go through hypo or hyper thyroidism for something that won't work.
My second concern is the fact that synthroid will put my normal thyroid levels into hyperthyroidism, and make my tachycardia much worse. As is, my heart rate is at around 120 normally. It is unmedicated because I cannot tolerate the beta/calcium channel blockers.
I am worried about adjusting my normally functioning thyroid into something that is abnormal and possibly getting it stuck like that even after stopping the medication, I am worried about affecting my heart with this medication, and I am worried about feeling even worse with all of this due to the medication, all while taking 19 hours during my senior year of college. Especially if this medication won't shrink the nodule.
The tests that have been done on the nodule are an ultrasound, which revealed it's size, and a biopsy which showed it to be non-cancerous. Do I need to have a test done to show whether it is a hot or cold node?
With that background, here are my questions:
* Will synthroid shrink the nodule? (it is 1/2")
* Will synthroid shrink the nodule entirely if it works, or is surgery still needed to get the last bit?
* With the statistics of synthroid shrinking a nodule(Whatever they are, any light on this would be appreciated), is going straight to surgery a better option?
* Will synthroid make my tachycardia much worse?
* Will synthroid worsen anxiety? (I have panic attacks from this nodule being on my thyroid, and inexplicable anxiety over stupid things, like checking my alarm literally 4 or 5 times because I'm worried I didn't set it right. Checking the door lock multiple times, etc. I did not have this problem before that nodule showed up, and it's worse as time goes by.)
* Will synthroid cause me to lose a lot of weight? (As is, I weigh only 107 pounds and am unable to gain weight no matter how much I eat. I feel that losing more weight would be dangerous to my wellbeing. My BMI is around 14-15.)
I need to feel better, as I am barely able to function now, but am able to do school with a lot of effort. Next semester is even harder and I feel that if I feel worse than I do now due to the synthroid, I will be unable to finish school. I don't believe surgery during next semester(spring) would be an option, because I would miss too much class. Part of my classes are an internship where I must put in 9 hours of lab work a week all semester in addition to other classes. It cannot be missed, and is required to graduate. I've worked so hard to get through school despite feeling awful, used every bit of perseverance I have, and I do not want to come back in the fall after coming this far. If surgery is the best option, I could do it a few days before christmas and have until January 14th of break to recover before flying across country to go back to school.
I know that doctors are the experts and that's why I'm asking my questions here at Medhelp. As many opinions as I can get is most helpful. I don't want to take this medication and end up regretting it, mess myself up biologically or mentally due to the medication.